Hi all -
I’ve had an on-again off-again relationship with nort over the past few weeks which I’ve found perplexing in many ways and I am curious if anyone else has had similar experiences with the drug.
For some back-story, I’ve been on a couple of 3-4 day “trials” of 10mg nort over the past few months and until last week hadn’t had any notable side effects (or effects of any sort) except increased nocturnal dizziness which led to some difficulty in falling asleep. Since MAV I’ve become very medication-phobic overall, and I have stopped these trials due to anxiety over the increased dizziness, only to return to it a few days later when my MAV frustrates me to the point to try again. Generally I’ve stopped because there’s been some event or thing which I have not wanted to attend or face with increased dizziness or lack of sleep (which aggravates my MAV and causes increased dizziness of a slightly different sort but is inevitable if I can’t fall asleep due to the nortriptyline and I have an early meeting preventing me from sleeping in). For example, a few weeks ago I had to go out after work one night to memorial service and dinner about 45 minutes away from my home on the same day that I had an 8am meeting, and more recently I had a vacation (which included a 3 1/2 hour plane ride) planned. Anyway, over the first few trials (including a trial I had with nortriptyline in 2008, which I stopped again out of anxiety but did not continue trying like I am now for a variety of reasons) this increased dizziness was the only notable side effect, and I didn’t notice any increased spaciness, cognitive changes, etc.
However, since going off the drug last week and subsequently going back on it on Wednesday, I have noticed some changes. When I went off last week the increased dizziness continued for the next several evenings, culminating in a particularly horrid night last Sunday when I was up all night, leading me to cancel my vacation plans. After a few more days off the drug, I decided once and for all to go back on nort and stick with it for a month or more to see if it could really help me. So far, despite never increasing the 10mg dose, over two of the past three days I’ve woken up partially relieved of the rocking sensation I’ve suffered from initial MAV onset in 2004. I’ve also woken up feeling extra spacey these mornings, but after pushing myself to get ready and go out (which isn’t always a quick affair - I haven’t been rushing) this symptom tends to subside. The past few nights I’ve also felt extra dizzy, delaying sleep until 1am or so.
Today, I felt more spaced out than usual, and have also developed a new side effect (assuming it is, in fact, a side effect of the nort): a burning sensation on the skin on the right side of my face and my right arm near my elbow. At first only my head felt warm and I thought I was developing a fever, and my wife did confirm that I “felt” hot to her, but the thermometer read only 98 degrees. It’s really a weird feeling - like I’ve been out in the sun all day and developed a sunburn. This last side effect doesn’t bother me too much - I much prefer it to the dizziness and the spacey feeling - but it’s more noticable. And right now, perhaps due to the increased dizziness, I do notice that my cognition is also depressed. I am not unfamiliar with cognitive difficulties brought on by MAV, but rarely does MAV itself cause said difficulties for me so late at night absent any major triggers, so I do believe the nort is to blame here.
Has anyone had a similar experience where the effects and side effects only come on after some time? I understand that initial effects can subside after a period as we adjust, but how common is it to start feeling effects after quite a while without increasing the dose? While I was feeling comfortable with 10mg, I’m now concerned that some of the effects which can be quite intolerable - prolonged spacey feelings frighten me greatly, and the dizziness is just horrible - may get worse, even if I don’t increase the dose.
Sorry if the post is hard to read - I tried to edit it a bit, but the aforementioned cognitive difficulties made it very difficult.